News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Chemotherapy

Question: "cheotherapy suggested when suffering from hepatitis c?"


 kashika - Sun Nov 01, 2009 8:51 am

my grandmother is suffering from hepatitis c,liver cehrossis and lymphoma(has been recently detected).Is there any treatment for such a patient?should we start chemotherapy at this stage?Will chemotheraphy activate the hepatitis c virus??please suggest a treatment for the same as soon as possible.
 Dr.M.Aroon kamath - Wed Nov 18, 2009 8:11 pm

User avatar Hi,
Hepatitis B virus (HBV) reactivation has been observed as a frequent complication in inactive HBV carriers at time of chemotherapy or post-chemotherapy. This is a severe complication frequently seen in patients with lymphomas.(Lamivudine have efficacy to treat the patients once the clinical disease is apparent. Lamivudine prophylaxis beginning before chemotherapy and until at least for 6 months after the end of chemotherapy is recommended for all HBV carriers).

It appears that effects of cancer chemotherapy in patients with HBV infections has been better studied and more well known than in HCV infections.

Some studies have observed that Hepatitis C virus (HCV) infection (which often goes undiagnosed in asymptomatic carriers), may become clinically relevant during periods of immunosuppression or severe illness. There have been some reports showing the significance of HCV infection in patients being treated with chemotherapy.

Some researchers have found that chemotherapy dose delays or need for dose reductions occurred in those with Hepatitis C:

Liver disease affects cancer chemotherapy by
- Poor drug metabolism and
– myelosuppression,
leading to poorer outcomes.

The current treatment standard for Hepatitis C (interferon and ribavirin combination therapy) is also known to initiate myelosuppression. With decreases in bone marrow activity, recovery becomes a huge challenge.

Experts in this field have suggested that more integration between the fields of hepatology and oncology will be necessary in the management of such patients - thus improving outcomes.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here